Sedative-Hypnotics Addiction Signs & Symptoms: A Wake-Up Call
Important InformationThis information is for educational purposes only. We never invite or suggest the use, production or purchase of any these substances. Addiction Resource and it’s employees, officers, managers, agents, authors, editors, producers, and contributors shall have no direct or indirect liability, obligation, or responsibility to any person or entity for any loss, damage, or adverse consequences alleged to have happened as a consequence of material on this website. See full text of disclaimer.
Sedatives lead to severe addiction. Some of the signs of dependency are tolerance, social isolation, legal problems, and detachment from reality. Some side effects induce confusion, memory loss and nightmares. Overdosing on sedatives can cause seizures and coma. Addiction to tranquilizers can be lethal, so treatment is a must. Detox and aftercare are important parts of recovery.
Table of Contents
- What are sedative-hypnotics?
- What are the signs and symptoms of sedative-hypnotics addiction??
- How To Recognize Sedative-Hypnotics Addiction?
- What Are The Dangers of Sedative-Hypnotics Addiction?
- If A loved one is addicted to sedative-hypnotics and needs help?
- Where To Seek Treatment Sedative-Hypnotics Addiction?
What Sedative-Hypnotics Are
Sedative-hypnotics are depressants that can lead to addiction, withdrawal, and death. Their effects are similar to the effects of alcohol: they help users relax and be euphoric. There are different groups, such as barbiturates and benzos. All tranquilizers can lead to serious health complications like kidney failure. Remember that even when prescribed by a professional, sedatives are addicting.
Sedative-Hypnotics Addiction Signs & Symptoms
Sedative-hypnotics are among the most abused drugs that lead to addiction and severe withdrawal symptoms. It’s important to be familiar with the signs of sedative-hypnotics addiction as that can save someone’s life.
First of all, being familiar with all types of sedatives and their effects is crucial. Sedative-hypnotics slow down the central nervous system and induce relaxation, sleep, and calmness. In other words, they are depressants, and often they are referred as tranquilizers. Usually, sedatives are prescription drugs, but many people abuse them due to their recreational effects, such as muscle relaxation.
Due to their side effects, sedatives can easily lead to tolerance and physical and psychological addiction. Some of the signs of addiction are:
- Tolerance and obsessive use
- Inability to quit and withdrawal symptoms
- Job loss and financial problems
- Social isolation and lack of interest
- Doctor shopping and legal problems due to abuse
- “Zombie-like” state of mind and detachment from reality
Recognizing Sedative-Hypnotics Addiction
It’s important to recognize the first signs of sedative-hypnotics addiction because abuse can lead to overdose and death. Sometimes people take only one pill and never wake up.
There are different groups of sedative-hypnotics with some specific side effects and withdrawal symptoms. Note that withdrawal is a definite sign of addiction.
Barbiturates: Barbiturates are popular tranquilizers that are not so widely prescribed anymore due to the health risks they contain. Some popular barbiturates are Seconal and Butisol. They were used for the treatment of anxiety and insomnia, but since the 70s they’ve been prescribed mainly to patients who suffer from seizures, especially Luminal, and mostly to older people.
Barbiturates are often abused because they lead to euphoria, and talkativeness. They can easily lead to an overdose and addiction. In the case of an overdose, call 911. Confusion, sleepiness, mood swings, and slurred speech can indicate intoxication.
Benzodiazepines: Benzos are widely used for the treatment of anxiety. They can be short acting, such as Halcion, or long-acting, such as Valium, Xanax, and Klonopin.
The effects they have are similar to barbiturates: relaxation and sedation.
People often go doctor shopping or buy them on the streets. So if a lot of bottles, small bags, and prescriptions were found in one’s apartment, be alert that someone might be addicted to them. They often lead to poor coordination, irritability, amnesia and nightmares. Overdosing on benzos can be dangerous, so if some mental confusion, dizziness and muscle weakness were spot in a loved one, call 911.
Sleeping pills: Sleeping pills also cause addiction, and even though they are used for the treatment of insomnia, people often abuse them to reach euphoria and experience visuals.
Sadly, many people become addicted to nonbenzodiazepines like Lunesta and Sonata. Difficulties with coordination, dry mouth, and daytime drowsiness are some of the side effects that can indicate an addiction. Overdosing on sleeping pills can lead to slowed breathing, coma, and death.
In addition, there are other sedatives. Note that alcohol also falls in the sedative-hypnotic group, causing one of the most severe addictions and life-threatening withdrawal symptoms.
Dangers of Sedative-Hypnotics Addiction
Abusing sedative-hypnotics is dangerous. As mentioned above, withdrawal can be painful and demotivate people to quit, which can lead to many financial, family and social problems. Signs of withdrawal are:
Actually, people who abuse sleeping pills report that coping with rebound insomnia is one of the hardest things to do when trying to stay clean. Other withdrawal symptoms, such as convulsions, fever, and unconsciousness can result in death.
Also, overdosing on sedatives can lead to slowed breathing, coma, and death. The risk is even higher when an addicted individual mixes depressants with other drugs, especially alcohol. It’s alarming that only in 2009 there were more than 363,000 ER visits due to abuse of depressants.
Let’s not forget the health risks that come with the long-term abuse of sedatives. Sleeping pills can lead to parasomnias, such as sleepwalking. Barbiturates may result in increased sensitivity, kidney failure, and sexual dysfunction.
All sedative-hypnotics increase the risk of developing a mental disorder. People report hallucinations, anxiety, restlessness and memory loss. In fact, the suicidal rates and the levels of depression are the highest among people addicted to sedatives.
Last but not least, sedative-hypnotics addiction leads to risks for the people around the users. Operating machinery while intoxicated, sleep-driving and aggressive behavior leads to accidents, assaults, and crime. The benzo Rohypnol is also known as a date-rape drug.
Using sedatives during pregnancy can lead to congenital disabilities, behavioral problems, and withdrawal in the baby.
Helping A Loved One Who is addicted to sedative-hypnotics
Many emotional, behavioral and cognitive changes can indicate that a loved one is addicted to sedatives. Anxiety and confusion are some of the side effects that can help to spot an addiction. In addition, slurred speech, memory loss, and unsteady posture are also signs of a drug problem. Sometimes neglected appearance or suspicious bottles and prescriptions can also mean a dependency.
So if a loved one:
- Thinks constantly about taking sedative-hypnotics
- Experiences problems with his or her social communication, work and finances
- Can’t function properly due to a zombie-like state of mind
Then it’s time to seek help.
If one is suspicious that their kids might be addicted to sedative-hypnotics, look for mood swings, sleepiness, and lack of interest in friends and social events. The sad truth is that more than 50% of high school students admit abusing prescription drugs.
Sedative-Hypnotics Addiction Treatment
It’s emotionally overwhelming to find that someone a loved one is addicted to sedatives, to see them helpless and detached from reality and to witness them failing to stay clean.
Even when prescribed by a health professional, sedatives lead to severe addiction and help is needed. Encourage a loved one to seek help or even confront them directly. Sometimes being harsh on them can save their life.
Detox is the first step of the recovery process. Despite the severity of the withdrawal symptoms, remember that they begin to fade around three days after the last dose. Many inpatient rehabs and outpatient facilities offer treatment for sedative-hypnotics addiction. Counseling, support groups, and aftercare are crucial to coping with cravings, comorbid disorders, and social problems.
It’s hard to stay clean but Experienced give up on trying! Now it’s a time for wake-up call.
Where do calls go
Calls to our general hotline may be answered by private treatment providers.